Kansas, 2020

Damaging Winds in Kansas, September 27, 2020

September 27, 2020 · NWS EAX · 3 events in 1 county or zone

During the mid morning hours and early afternoon a thunderstorm complex moved through eastern Kansas and into western Missouri, causing some isolated marginal severe thunderstorm winds. Little to no damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the mid morning hours and early afternoon a thunderstorm complex moved through eastern Kansas and into western Missouri, causing some isolated marginal severe thunderstorm winds. Little to no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 27, 6:00 AM CST, 4 hours 51 minutes earlier.

Area forecast discussion, Sep 27, 6:00 AM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
700 AM CDT Sun Sep 27 2020

.Discussion...
Issued at 440 AM CDT SUN SEP 27 2020

The main concerns for this forecast package will be in regards to
a cold front that will progress through the region from northwest
to southeast today, bringing with it falling temperatures through
the day as well as the threat for showers and thunderstorms.
Cooler temperatures will persist through the week with the chance
for the first frost of the season Friday and especially Saturday
morning for northern portions of the forecast area.

The surface cold front is already into NW Missouri as of 4 AM and
progressing southeastward. A stratus deck has begun forming out
ahead of the front due to some warm sector theta-e advection. A
broken line of showers and possibly a thunderstorm or two may
initiate generally along the Interstate 70 corridor toward sunrise
this morning, with this continuing to the south and southeast
through the remainder of the morning hours as the front
progresses. After this, the CAMs seem to be in pretty solid
agreement that a band of primarily stratiform rain will develop
this early afternoon across northern and northwestern Missouri and
progress to the southeast through the afternoon hours behind the
surface front. A few embedded thunderstorms will be possible,
especially on the southern edge of this band of showers where
elevated instability will be maximized. While severe weather is
not expected, some small hail, gusty winds (30 to 40 mph),
and possible some locally moderate to heavy rain may be possible
with these showers and thunderstorms. Any residual showers/storms
should be moved out of the region to the southeast by late evening
with clouds thinning from northwest to southeast behind the
precipitation shield this evening. Temperatures will fall
throughout the day, with temperatures dropping into the mid 50s
by mid to late afternoon. Temperatures tonight and into Monday
morning will be much cooler than recent nights/mornings, with lows
in the upper 40s to near 50 degrees.

Tranquil weather will persist for Monday through the end of the
forecast period, with no precipitation expected. Highs will be in
the mid 60s on Monday with mid to upper 60s on Tuesday before
warming further into the low to mid 70s by Wednesday with lows in
the 40s. Another surge of cold and dry air will come Wednesday
evening as a strong cold front moves north to south through the
region. Highs on Thursday will only reach the upper 50s to low
60s, falling further to the mid to upper 50s by Friday before
moderating a bit to the mid 60s by Saturday. Portions of the
region could receive their first frost of the fall season Friday
morning and Saturday morning as overnight/morning lows fall into
the 30s for areas north of the Interstate 70 corridor.

&&

.Aviation...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 700 AM CDT SUN SEP 27 2020

CIGs this early morning have been fluctuating between MVFR and VFR
at MCI/MKC/IXD with VFR CIGs at STJ as the surface cold front
makes its way through the terminals. Guidance continues to be
bullish on a line of showers and thunderstorms moving from
northwest to southeast through the terminals this afternoon, with
STJ being most impacted between 19z and 22z and MCI/MKC/IXD being
most impacted between roughly 21z and 23z/00z. Visibilities and
CIGs could lower to MVFR during periods of SHRA and +SHRA during
this period. Sustained winds around 15 knots with gusts to 25
knots (or perhaps even higher) will also impact the terminals this
afternoon before diminishing by mid to late afternoon. Showers
and thunderstorms should move east of the terminals by this
evening, with VFR conditions and light winds prevailing through
the remainder of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BMW
Aviation...BMW
Hazardous weather outlook, Sep 27, 4:01 AM CST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
501 AM CDT Sun Sep 27 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
501 AM CDT Sun Sep 27 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms will form up along the I-70
corridor this morning and then slowly move to the south. Another line
of more widespread thunderstorms will form over NW Missouri around
noon, then slowly move south through the area. Severe weather is not
expected with either area of storms, but the second line of storms
will likely have heavy rain, gusting winds up to 40mph, small hail,
and lightning as it passes through an area. The storms will be
through the area by midnight with overall rainfall totals of a half
to one inch.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Frost may become an issue late in the week as temperatures look to
get down into the mid to upper 30s across northern Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Sep 27, 10:00 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1100 AM CDT Sun Sep 27 2020

KSZ103>105-271630-
Johnson KS-Wyandotte KS-Leavenworth KS-
1100 AM CDT Sun Sep 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WYANDOTTE...SOUTHERN
LEAVENWORTH AND NORTHWESTERN JOHNSON COUNTIES UNTIL 1130 AM CDT...

At 1100 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Tonganoxie, moving east at 45 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Olathe, Shawnee, Lenexa, Bonner Springs, De Soto, Tonganoxie,
Basehor, Edwardsville, Kansas City, Linwood, Reno, Fairmount,
Clearview City and Piper.

This includes the following highways...
 Interstate 70 in Kansas near mile marker 410.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3916 9518 3921 9483 3890 9481 3893 9506
      3899 9507 3898 9509 3896 9508 3897 9511
      3897 9513 3898 9516 3896 9517 3897 9519
TIME...MOT...LOC 1600Z 274DEG 37KT 3906 9520
Special weather statement, Sep 27, 10:22 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1122 AM CDT Sun Sep 27 2020

KSZ103>105-MOZ028-029-037-271700-
Johnson KS-Wyandotte KS-Leavenworth KS-Platte MO-Jackson MO-Clay MO-
1122 AM CDT Sun Sep 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...SOUTHERN
LEAVENWORTH...JOHNSON...SOUTHWESTERN CLAY...SOUTHEASTERN PLATTE AND
WESTERN JACKSON COUNTIES UNTIL NOON CDT...

At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bonner Springs, moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Shawnee, Lenexa,
Leawood, Raytown, Liberty, Gladstone, Grandview, Belton, Prairie
Village, Gardner, Merriam, Mission, Bonner Springs, De Soto,
Parkville and Spring Hill.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 9.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri between mile markers 0 and 13.
 Interstate 35 in Kansas between mile markers 202 and 235.
 Interstate 29 between mile markers 0 and 5.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 between mile markers 0 and 1.
 Interstate 435 between mile markers 0 and 21, and between mile
markers 51 and 83.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3921 9504 3922 9439 3884 9456 3885 9461
      3874 9461 3874 9506 3898 9506 3899 9507
      3898 9509 3896 9508 3898 9516 3896 9517
      3896 9519 3900 9519
TIME...MOT...LOC 1621Z 269DEG 30KT 3906 9490
Local storm report, Sep 27, 10:31 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1131 AM CDT SUN SEP 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             3 SW BASEHOR            39.14N 94.95W
09/27/2020  E0.70 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

&&

The radar

The Pleasant Hill radar (KEAX), 54 km away, was scanning. The volume nearest the first event began at 16:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
September 27, 10:51 AM CST to 10:54 AM CST
Where
Johnson County, 0.57 mi ENE of Olathe Johnson Co Ar
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
38.834, -94.891

Observed wind gust at the New Century Airport (KIXD).

Thunderstorm Wind, Johnson

When
September 27, 10:57 AM CST to 11:00 AM CST
Where
Johnson County, 0.52 mi SSW of Spring Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.743, -94.823

A power pole was snapped from 60 to 70 mph wind gusts at the intersection of Race and Hale Street in Spring Hill, Kansas.

Thunderstorm Wind, Johnson

When
September 27, 11:02 AM CST to 11:05 AM CST
Where
Johnson County, 0.63 mi S of Stilwell Mission Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.791, -94.631

Estimated wind of 60 mph at Mission and 186th near Stillwell, Kansas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920004, 920005, 920006.